Departments: Asked + Answered
Schaff, Hartzell M.D., F.A.H.A.; Goff, David C. Jr. M.D., Ph.D., F.A.H.A., F.A.C.P.; Kadish, Alan M.D.
Division Chair, Cardiovascular Surgery, Mayo Clinic, Rochester, MN (Schaff)
Chair, Department of Epidemiology and Prevention, Wake Forest University School of Medicine, Winston-Salem, NC (Goff)
Professor of Medicine, Northwestern University School of Medicine, Chicago, IL (Kadish)
Send your questions to: HeartInsight@wolterskluwer.com (please include “Ask The Experts” in the subject line) or write to HEART INSIGHT at: 333 Seventh Avenue, 19th Floor, New York, NY 10001.
THIS INFORMATION IS PROVIDED AS AN EDUCATIONAL RESOURCE, AND IS NOT MEANT TO SUBSTITUTE FOR MEDICAL CONSULTATION OR CARE. ALL QUESTIONS ARE SUBJECT TO BE EDITED FOR CLARITY. NEITHER THE AMERICAN HEART ASSOCIATION NOR THE PUBLISHER GUARANTEES THAT EVERY QUESTION WILL BE PUBLISHED AND ANSWERED.
Puzzled? Confused? Or just plain curious? A panel of leading medical experts tackles your questions.
Q I'm a 76-year-old male with high blood pressure, cholesterol and blood sugar controlled by medication. I also watch my weight and get regular physical activity. I was diagnosed with moderate aortic stenosis. What can I expect in the future?
A In a man your age with no history of rheumatic fever, aortic stenosis is likely caused by calcium deposits on the valve. When the left ventricle contracts, the aortic valve opens to allow blood to pass through the aorta to the rest of the body. With stenosis, the valve is narrowing, forcing the left ventricle to squeeze increasingly harder to get blood through the valve. Over time, the muscle of the left ventricle thickens (hypertrophy). In advanced cases, heart failure can result. Signs that stenosis is progressing can include chest pain and lightheadedness or fainting during physical exertion, shortness of breath (particularly at night) and swollen ankles.
— Hartzell Schaff, M.D., F.A.H.A.
Division Chair, Cardiovascular Surgery, Mayo Clinic, Rochester, MN
White Coat Hypertension
Q My daughter, 29, has to have her blood pressure taken several times at the doctor's office to get an accurate reading, because it's always high. At her last appointment, her pressure was 150/100. What can she do to stay calm when she knows her blood pressure will be taken?
A Many people get anxious when their blood pressure is checked at the doctor's office (“white coat hypertension”). Your daughter should buy a home blood pressure monitor, and check her pressure two or three times in the morning and evening, keeping a daily record of the readings to show her doctor. If her blood pressure at home is consistently below 120–139/80–89 mmHg, she probably does not need to take medication to lower her blood pressure. However, to reduce her risk of developing hypertension as she gets older, she should begin eating a diet rich in fruits and vegetables and low in fat and sodium now; get at least 30 minutes of physical activity on most days; and maintain a healthy weight. One more thing: If your daughter smokes, she should stop — right away.
— David C. Goff, Jr., M.D., Ph.D., F.A.H.A., F.A.C.P.
Chair, Department of Epidemiology and Prevention, Wake Forest University School of Medicine, Winston-Salem, NC
Q I have atrial fibrillation, and my doctor put me on flecainide acetate (Tambocor) to control my irregular heart rhythm. I exercise and eat a heart-healthy diet, thanks to HEART INSIGHT, but am having trouble losing weight, as my doctor advised. Are there any weight loss products safe to use with flecainide?
A Many weight loss drugs can increase stress on the heart, wor-sening atrial fibrillation. There isn't much research on whether specific prescription weight loss drugs are safe for atrial fibrillation patients. Since the FDA does not regulate over-the-counter weight loss aids, it's difficult to determine whether they contain ingredients that could affect your condition or react with flecainide. Hang in there — you will eventually lose weight with the lifestyle changes you have made.
— Alan Kadish, M.D.
Professor of Medicine, Northwestern University School of Medicine, Chicago, IL
© 2010 American Heart Association, Inc.